Alert archive / Minnesota / Freeze Warnings in 2011

Freeze Warning 2, NWS Duluth, MN

May 25, 20115 counties in Minnesota

NWS Duluth, MN issued this freeze warning at May 25, 2011, 1:36 PM CDT for 5 counties in Minnesota. It took effect at May 26, 2011, 12:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2011, 1:36 PM CDT (18:36 UTC)
In effect from
May 26, 2011, 12:00 AM CDT
Expired
May 26, 2011, 7:12 AM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this freeze warning went out at May 25, 1:23 PM CDT, 13 minutes earlier.

Area forecast discussion, May 25, 1:23 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
123 PM CDT WED MAY 25 2011

.AVIATION...18Z TAF ISSUANCE... VFR CIGS WILL PREVAIL THROUGH TAF
PERIOD. WINDS WILL BE GUSTY OUT OF THE N TO NE AROUND 20 KT
THROUGH 00Z...BECOMING LIGHT AND VEERING EAST OVERNIGHT INTO
THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 114 PM CDT WED MAY 25 2011/

UPDATE...
WE ARE ISSUING FREEZE WARNINGS NORTH OF ROUTE 2 IN NORTHEAST MN
AND A FROST ADVISORY ELSEWHERE FOR TONIGHT. WE KEPT THINGS CLEAR
ACROSS THE NORTH THROUGH TONIGHT AND MOVED CIRRUS BLOW-OFF...FROM
DISTANT THUNDERSTORMS...OUT OF OUR AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. WE HAVE FURTHER LOWERED TEMPERATURES...AS PER
REASONABLE GUIDANCE...FOR THURSDAY NIGHT/FRIDAY MORNING.

DISCUSSION...
CIRRUS BLOW-OFF...FROM VIOLENT MID MISSISSIPPI VALLEY AND OHIO
VALLEY THUNDERSTORMS...IS EXPECTED TO ENTIRELY RETREAT OUT OF
NORTHEAST MINNESOTA THIS AFTERNOON AND PULL OUT OF NORTHWEST
WISCONSIN THIS EVENING. A STRONG BUT DRY COLD FRONT...VISIBLE ON
IMAGERY AS A BROAD BAND OF SHALLOW CUMULUS...IS SINKING THROUGH
WESTERN ONTARIO TOWARD OUR AREA. STRONG HIGH PRESSURE NORTH OF THE
MANITOBA LAKES IS VIGOROUSLY BUILDING INTO THE BACK OF THE COLD
FRONT. BEHIND THIS FRONT.  EVEN THOUGH IT IS AFTERNOON...SNOW IS
FALLING AND TEMPERATURES REMAIN BELOW FREEZING BEHIND THE FRONT
AS FAR SOUTH AS PICKLE LAKE AND TROUT LAKE. WE EXPECT STRONG
ANTICYCLONIC CURVATURE TO END THE SNOW AND STEADILY ERODE THE COLD
ADVECTION CLOUDINESS BEFORE VERY MUCH OF IT GETS INTO OUR AREA
THIS EVENING. DEW POINTS ARE IN THE MID 20S JUST AHEAD OF THE
FRONT AND IN THE TEENS BEHIOND IT. THE STRENGTH OF THE COLD
ADVECTION BY ITSELF WILL BE SUFFICIENT TO PLUNGE TEMPERATURES WELL
BELOW FREEZING ACROSS NORTHEAST MINNESOTA...NORTH OF DULUTH AND
ROUTE 2 TONIGHT. GRADIENT WINDS ALONG AND BEHIND THE FRONT WILL BE
PARTIALLY LIFTED OUT OF THE LOW PLACES ACROSS NORTHWEST WISCONSIN
AND AREAS OF MINNESOTA SOUTH OF DULUTH BY RAPID RADIATIONAL
COOLING... ALLOWING TEMPERATURES TO DROP TO NEAR FREEZING. THE DRY
COLD HIGH WILL KEEP SKIES CLEAR...BUT STRONG SUN WILL FORCE
TEMPERATURES TO RECOVER TO NEAR 60 INLAND...WITH AN ONSHORE FLOW
REFRIGERATING LAKESHORE AREAS THURSDAY. HOWEVER...THE COLD DRY
COLUMN AND DECREASING WINDS WILL LIKELY ALLOW TEMPERATURES TO
PLUNGE TO WELL BELOW FREEZING ACROSS MOST OR ALL OF OUR AREA
THURSDAY NIGHT. THE COLD DRY AIR...REINFORCED BY A RELUCTANT RIDGE
ALOFT...WILL DELAY CLOUDS AND MOISTURE FROM THE SOUTHWEST FRIDAY.
AGAIN...THE SUN WILL QUICKLY WARM US TO NEAR 60 DURING THE DAY
FRIDAY. OVERRUNNING PRECIPITATION WILL SPREAD ACROSS OUR AREA
FRIDAY NIGHT AS LOW PRESSURE MOVES OVER OUR AREA SATURDAY. RIGHT
NOW...IT SEEMS THAT A SHALLOW BUT COLD ONSHORE FLOW...ALONG WITH
COLD AIR ASSOCIATED WITH AN UPPER LOW ALOFT...WILL KEEP
TEMPERATURES DOWN DURING THE RAIN ON SATURDAY.

&&

.POINT TEMPS/POPS...
DLH  32  50  27  52 /   0   0   0  10
INL  26  61  24  62 /   0   0   0   0
BRD  35  61  35  59 /   0   0   0  20
HYR  33  58  24  63 /   0   0   0  10
ASX  33  52  25  60 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM CDT THURSDAY FOR
     MNZ010>012-018>021-026.

     FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT THURSDAY FOR
     MNZ025-033>038.

WI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT THURSDAY FOR
     WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...EOM
EXTENDED....GRANING
AVIATION...GRANING
Hazardous weather outlook, May 25, 3:41 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
341 AM CDT WED MAY 25 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
341 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST WILL BE POSSIBLE AGAIN TONIGHT OVER A GOOD PORTION
OF NORTHERN MINNESOTA...AND PORTIONS OF NORTHWEST WISCONSIN. STAY
TUNED TO LATER FORECASTS FOR POSSIBLE FROST OR FREEZE ADVISORIES
OR WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY OVER
PORTIONS OF THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
341 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND INTO EARLY NEXT WEEK.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:39 PM CDTFreeze WarningDLHCook, Lake7 hr
May 25, 1:36 PM CDTFrost AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis18 hr
May 25, 3:51 PM CDTSmall Craft AdvisoryDLH30 hr

Nearby

Freeze Warnings in Minnesota, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.